zbMATH — the first resource for mathematics

A short proof of a theorem of Juhász. (English) Zbl 1229.54004
If \(X\) is a topological space, then \(t(X)\), (respectively, \(\psi(X)\), \( L(X))\) denotes the tightness (respectively, pseudocharacter, Lindelöf number) of \(X\). The cardinal function \(F(X)\) is defined to be the supremum of the lengths of free sequences in \(X\). A theorem originally proved by B. Shapirovskii [Sov. Math., Dokl. 13, 215–219 (1972); translation from Dokl. Akad. Nauk SSSR 202, 779–782 (1972; Zbl 0252.54002)] states that if \(X\) is Hausdorff, then \(|X|\leq 2^{\psi(X)\cdot t(X)\cdot L(X)}\). A generalization by I. Juhász appeared in his book [Cardinal Functions in Topology – ten years later. Mathematical Centre Tracts 123. Amsterdam: Mathematisch Centrum. IV (1980; Zbl 0479.54001)], to the effect that if \(\{X_\alpha:\alpha<\lambda\}\) is a nested family of subsets of \(X\) whose union is \(X\) and \(t(X_\alpha)\cdot\psi(X_\alpha)\cdot L(X_\alpha)\leq\kappa\), then \(|X|\leq 2^\kappa\). The present paper gives a one page proof of this last theorem using elementary submodels and which also shows that \(|X|\leq 2^{\psi(X)\cdot F(X)\cdot L(X)}\).

54A25 Cardinality properties (cardinal functions and inequalities, discrete subsets)
Full Text: DOI arXiv
[1] Arhangelʼskii, A., The power of bicompacta with first axiom of countability, Soviet math. dokl., 10, 951-955, (1969) · Zbl 0191.20903
[2] Dow, A., An introduction to applications of elementary submodels to topology, Topology proc., 13, 1, 17-72, (1988) · Zbl 0696.03024
[3] Engelking, R., General topology, Sigma ser. pure math., vol. 6, (1989), Heldermann Verlag Berlin · Zbl 0684.54001
[4] Hajnal, A.; Juhász, I., Having a small weight is determined by the small subspaces, Proc. amer. math. soc., 79, 4, 657-658, (1980) · Zbl 0432.54003
[5] Hodel, R.; Vaughan, J., Reflection theorems for cardinal functions, Topology appl., 100, 1, 47-66, (2000), Special issue in honor of Howard H. Wicke · Zbl 0943.54003
[6] Juhász, I., Cardinal function in topology - ten years later, Math. centre tracts, vol. 123, (1980), Mathematisch Centrum Amsterdam · Zbl 0479.54001
[7] I. Juhász, Private communication.
[8] Juhász, I.; Szentmiklóssy, Z., Increasing strengthenings of cardinal function inequalities, Fund. math., 126, 3, 209-216, (1986) · Zbl 0614.54004
[9] Shapirovskii, B., On discrete subspaces of topological spaces; weight, tightness and Suslin number, Soviet math. dokl., 13, 215-219, (1972) · Zbl 0252.54002
[10] S. Spadaro, Discrete sets, free sequences and cardinal properties of topological spaces, Doctoral dissertation, Auburn University, 2009.
[11] Tkachenko, M.G., Chains and cardinals, Soviet math. dokl., 19, 2, 382-385, (1978) · Zbl 0404.54002
[12] Tkachenko, M.G., The behavior of cardinal invariants under the union operation for a chain of spaces, Moscow univ. math. bull., 33, 4, 39-46, (1978) · Zbl 0416.54003
[13] Tkachenko, M.G., Sum theorems for the tightness and π-character in the class of compact spaces, Comment. math. univ. carolin., 24, 1, 51-62, (1983) · Zbl 0523.54003
[14] Tkachenko, M.G.; Torres Falcón, Y., Unions of chains in dyadic compact spaces and topological groups, Proceedings of the first joint Japan-Mexico meeting in topology, Morelia, 1999, Topology appl., 121, 1-2, 25-32, (2002) · Zbl 1009.54007
[15] Torres Falcón, Y., Unions of chains of subgroups of a topological group, Appl. gen. topol., 2, 2, 227-235, (2001) · Zbl 1018.54004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.